Utah, 2007

Hail in Utah, August 18, 2007

August 18, 2007 · NWS GJT · 1 event in 1 county or zone

A rapidly intensifying thunderstorm moved across Daggett County and produced large hail in the Dutch John area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A rapidly intensifying thunderstorm moved across Daggett County and produced large hail in the Dutch John area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 18, 1:30 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 18, 1:30 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT SAT AUG 18 2007

.SHORT TERM...TONIGHT THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS CONTINUED THROUGH THE MORNING...MAINLY
OVER THE NORTHWEST FOR THE SECOND DAY. THIS ACTIVITY WAS ASSOCIATED
WITH ANOTHER SHORT WAVE IN THE MID-LEVEL SOUTHWEST FLOW. MEANWHILE...
A STRONGLY WRAPPED VORT CENTER NORTH OF RIFLE IGNITED SOME STRONG
THUNDERSTORMS OVER THE FLAT TOPS AND SUBSEQUENTLY ACROSS THE PARK
RANGE AS IT DRIFTED TO THE NORTHEAST. THE EXTREME SOUTHERN ZONES OF
THE CWFA WERE NOTICEABLY DRIER IN WV IMAGERY AND THIS HAS TRANSLATED
INTO MOSTLY SUNNY AND DRY CONDITIONS SO FAR. ELSEWHERE...THUNDERSTORM
ACTIVITY WAS MORE SCATTERED IN NATURE AND MAINLY OVER THE HIGHER
TERRAIN.

THE SHORTWAVE IMPACTING NORTHEAST UTAH WILL CONTINUE TO SUSTAIN
THUNDERSTORMS OVER THE EXTREME NORTHERN PORTION OF THE CWFA THROUGH
MUCH OF THE EVENING. THE REMAINDER OF THE CWFA SHOULD SEE DECREASING
ACTIVITY WITH DIURNAL COOLING...ESPECIALLY SOUTH WHERE DRIER AIR
WAS BEGINNING TO MOVE INTO THE AREA AS MENTIONED ABOVE. AS THE HIGH
ELONGATES ZONALLY INTO ARIZONA...MONSOONAL FLOW WILL BE CUTOFF AND
DRYING WILL BEGIN. LATEST GFS AND NAM SHOWED CWFA DRIER ON SUNDAY
THAN IN PREVIOUS RUNS AND PARED BACK POPS A BIT MORE...FOCUSING
CHANCES ALONG THE CONTINENTAL DIVIDE PRIMARILY. EVEN DRIER ON MONDAY
WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS ABOVE TREELINE ALONG THE
CONTINENTAL DIVIDE.

TEMPERATURES WILL WARM A BIT SUNDAY AND MONDAY IN RESPONSE TO
INCREASED INSOLATION. IN CONTRAST...OVERNIGHT LOWS WILL BEGIN TO
COOL AS THE AIRMASS DRIES AND CLOUDS CLEAR EARLIER THAN IN THE PAST
FEW DAYS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
DOOR TO THE MONSOONAL FLOW WILL REMAIN CLOSED DURING THE UPCOMING
WORK WEEK AS A FLAT HIGH PRESSURE RIDGE TAKES UP RESIDENCE OVER THE
DESERT SOUTHWEST. DAYTIME TEMPS WILL GENERALLY BE A LITTLE ABOVE
NORMAL WHILE LOW TEMPS WILL BE A LITTLE COOLER THAN WE HAVE BEEN
USED TOO DUE TO THE DRIER AIR MASS.

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MID EVENING. THIS WILL BRING LOCAL MVFR CIGS TO THE
AREA...ESPECIALLY OVER THE MOUNTAINS. GUSTY OUTFLOW WINDS TO 35 MPH
AND SMALL HAIL WILL ACCOMPANY SOME OF THE THUNDERSTORMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...NL
LONG TERM...DJC
AVIATION...NL
Hazardous weather outlook, Aug 18, 4:45 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 18 2007

COZ001>014-017>023-UTZ022>025-027>029-191145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED MOUNTAIN THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON THEN CONTINUE WELL INTO THE EVENING. ISOLATED THUNDERSTORMS
WILL DEVELOP OVER THE VALLEYS...MAINLY LATE IN THE AFTERNOON AND IN
THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME
THUNDERSTORMS...ALONG WITH CLOUD TO GROUND LIGHTNING...SMALL HAIL AND
GUSTY WINDS TO 40 MPH.

HEAVY RAIN PRODUCING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING OF
SMALL STREAMS AND ARROYOS...AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
ON SUNDAY...ESPECIALLY OVER THE MOUNTAINS. ONLY A FEW MOUNTAIN
THUNDERSTORMS WILL DEVELOP EACH AFTERNOON DURING THE WORK WEEK DUE TO
A DRIER WESTERLY FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

JDC/EH

The radar

The Grand Junction radar (KGJX), 232 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Daggett

When
August 18, 1:55 PM MST to 2:05 PM MST
Where
Daggett County, Dutch John to 2 mi SW of Dutch John
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.930, -109.430

Daggett County Sheriff's Office reported golf ball size hail near Dutch John and penny-sized hail at the Flaming Gorge Dam. Minor street flooding was reported in Dutch John.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56793.